Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 164, NWS North Platte, NE

July 9, 2000Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 9, 2000, 8:52 PM CDT for Lincoln County, Nebraska. It was in force for 68 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 2000, 8:52 PM CDT (01:52 UTC)
Expired
Jul 9, 2000, 10:00 PM CDT
In force
68 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 102 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 8:54 PM CDTHail 0.75North Platte, NE
Jul 9, 9:10 PM CDTHail 1.75North Platte, NE
Jul 9, 9:12 PM CDTHail 2.25North Platte, NE
Jul 9, 9:35 PM CDTHail 1.75Maxwell, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.9 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2000-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2069 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2000-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2069 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1958 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 100153
SVRLBF
NEC111-100300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
852 PM CDT SUN JUL 9 2000

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LINCOLN COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 1000 PM CDT

* AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTH OF HERSHEY...OR ABOUT 11 MILES
  SOUTHWEST OF NORTH PLATTE...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  11 MILES NORTHEAST OF WELLFLEET AROUND 920 PM CDT
  14 MILES SOUTHWEST OF BRADY AROUND 935 PM CDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH
MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

$$
JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:26 PM CDT, 6 hours 26 minutes earlier.

Area forecast discussion, Jul 9, 2:26 PM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
226 PM CDT SUN JUL 9 2000

...MAIN FORECAST CHALLENGE TO BE TSRA CHANCES AND CHOICE BETWEEN
AVN AND ETA SOLUTIONS...

MODELS ALL INITIALIZED SIMILAR WITH UPPER RIDGE CENTERED OVER
SOUTHEAST CONUS EXTENDING INTO CENTRAL PLAINS...NARROW TROUGH FROM
WESTERN CANADA TO EASTERN PACIFIC. SUBTLE DIFFERENCES IN EMBEDDED
SHORTWAVES IN MID FLOW MOVING INTO RIDGE...WITH ALL MODELS
INDICATING SHORTWAVE OF CONCERN FROM CENTRAL WYOMING INTO NORTHWEST
COLORADO. AT THE SURFACE...ALL MODELS DID WELL WITH SURFACE LOW IN
SOUTHWEST NEBRASKA WITH NGM A BIT TOO WEAK. COLD FRONT POSITION
OVER SOUTHERN SOUTH DAKOTA ALSO HANDLED WELL. ETA PERHAPS A BIT
UNDERDONE WITH SURFACE RIDGING IN ROCKIES...WITH AVN BETTER IN LINE
WITH OBS.

AT 17Z...AVN APPEARS TO HAVE MUCH BETTER HANDLE ON SURFACE LOW
SITUATED OVER NORTHWEST KANSAS/SOUTHWEST NEBRASKA. ETA TOO DEEP AND
TOO FAR SOUTHWEST WHILE NGM SHOWING TYPICAL NORTHERN BIAS. QPF
FIELDS SHOW THE STORY...WITH NGM ALREADY CRANKING OUT NEARLY
TWO-TENTHS OF AN INCH OF PRECIP OVER ENTIRE NORTHERN CWA THROUGH
18Z. AVN QPF MISSING ONGOING CONVECTION IN SOUTH DAKOTA/NORTHERN
PANHANDLE...WHILE ETA APPEARED IN LINE. AVN HANDLING SURFACE
DEWPOINTS ALONG NEBRASKA/SOUTH DAKOTA BORDER BEST...BUT BOTH ETA
AND AVN UNDERDONE. WITH ALL THIS IN MIND...WILL GO WITH A BLEND OF
THE ETA/AVN SOLUTIONS.

TONIGHT...ONGOING PRECIP IN SOUTH DAKOTA DEPICTED WELL WITH ETA 700
MB HEIGHT/OMEGA FIELDS...WHILE AVN TOO FAR SOUTH AND EAST WITH THESE
FEATURES. PRECIP ALSO IN LINE WITH ETA 850 MB COLD FRONT. AT THE
SURFACE...BY 00Z...SURFACE LOW SHOULD BE SITUATED OVER NORTHWEST
KANSAS WITH TROUGH EXTENDING NORTHEAST. ETA MUCH STRONGER ON 850 MB
COLD FRONT DROPPING INTO NORTHWEST CWA...WHILE AVN NEVER REALLY
BRINGS COLDER AIR INTO REGION. WITH ETA HANDLING SHORTWAVE CURRENTLY
OVER NORTHERN COLORADO A BIT BETTER...WILL LEAN TOWARD ETA
SOLUTION. SHOULD SEE CONVECTION INITIATING OVER NORTHERN CWA AS
SHORTWAVE APPROACHES...SPREADING EAST. SOUTHERN EXTENT OF PRECIP TO
BE TRICKY. WITH SOME FORCING TRAILING SHORTWAVE...CANNOT RULE OUT
PRECIP. HOWEVER...MOST OF VORTICITY CHANNELIZED WITH FLOW...WITH
BEST OMEGA FIELDS MOVING OVER NORTHERN CWA...WITH SOME FORCING TO
SOUTHEAST OF CWA MORE ASSOCIATED WITH LOW LEVEL JET. WILL HIT POPS
HIGHEST IN NORTHERN CWA...LOWER AMOUNTS FURTHER SOUTH AND WEST. WITH
COOLER AIR AND EASTERLY FLOW...ALONG WITH LOWEST LEVEL RELATIVE
HUMIDITY FIELDS HIGH...WILL MENTION AREAS OF FOG/LOW CLOUDS IN
NORTHEAST CWA TOWARD DAYBREAK. CURRENT FORECAST TEMPS APPEAR IN
LINE.

MONDAY...SURFACE LOW AND FRONT TO DROP SOUTH OF CWA...PLACING US IN
UPSLOPE FLOW. WITH EASTERLY FLOW...MOISTURE ADVECTION TO BE
ENHANCED. BOTH ETA AND AVN INDICATING SHORTWAVE TO AFFECT CWA...
WITH AVN SLOWER BUT STRONGER. EITHER WAY...WILL HAVE TO CONTINUE
WITH POPS IN AFTERNOON. WITH 850 MB TEMPS RANGING FROM MID 20S TO
AROUND 30 NORTHEAST TO SOUTHWEST...THIS WOULD EQUATE TO SURFACE
TEMPS IN THE MID 80S TO LOWER 90S. HOWEVER...WITH EASTERLY FLOW...
MAY NOT FULLY REALIZE THESE. WILL BLEND COOLER FWC NUMBERS WITH
WARMER FAN NUMBERS.

MONDAY NIGHT...ETA INDICATING DECENT SUBSIDENCE...WHILE AVN VERY
SLOW WITH PROGRESSION OF SHORTWAVE. WILL KEEP POPS IN FORECAST...
HIGHEST IN SOUTHWEST. OTHERWISE...RELATIVE HUMIDITY FIELDS WOULD
INDICATE PARTLY CLOUDY/MOSTLY CLEAR. LOWS GENERALLY IN THE MID 60S.

TUESDAY...AVN INDICATING SURFACE LOW OVER NORTHWEST KANSAS...WITH
COLD FRONT DROPPING THROUGH CWA BY LATE AFTERNOON. POSITION OF
SHORTWAVES AND OMEGA FIELDS WOULD INDICATE BEST POPS IN EASTERN
CWA...WITH 850 MB FRONT FROM SOUTHWEST TO NORTHEAST NEBRASKA. 850
MB TEMPS WOULD INDICATE AFTERNOON HIGHS NEAR GUIDANCE...IN THE UPPER
80S TO LOWER 90S. SEE NO REASON AT TIME TO DEVIATE.

EXTENDED...AS SHORTWAVES CONTINUE TO TRANSGRESS THE UPPER RIDGE...
VERY DIFFICULT TO DETERMINE WHICH ONES TO GIVE US PRECIP...THUS VERY
LOW CONFIDENCE IN MODEL PERFORMANCE. WITH PERSISTENT LEE-SIDE
CYCLONE/TROUGH...WILL KEEP SLIGHT CHANCE OF THUNDERSTORMS THROUGH
EXTENDED PERIOD. SEE NO REASON TO DEVIATE FROM FMR TEMPS...WITH
HIGHS IN THE 90S...LOWS IN THE 60S.

.LBF...NONE

M. MUTCHLER

In the hours before

Local storm report, Jul 9, 6:39 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
639 PM CDT SUN JUL 9 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    1 SSE WHITMAN             NE   .88 INCH HAIL
07/09/00   GRANT

DP
Local storm report, Jul 9, 6:44 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
644 PM CDT SUN JUL 9 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....H

0542 PM    5 N HYANNIS               NE   1.00 INCH HAIL
07/09/00   GRANT

DP
Local storm report, Jul 9, 7:08 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
708 PM CDT SUN JUL 9 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    20 NW TRYON               NE   1.00 INCH HAIL
07/09/00   MCPHERSON

DP
Local storm report, Jul 9, 7:29 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
729 PM CDT SUN JUL 9 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0724 PM    SENECA                    NE   .75 INCH HAIL
07/09/00   THOMAS

DP
Local storm report, Jul 9, 8:16 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
816 PM CDT SUN JUL 9 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0803 PM    3 N PAXTON                NE   .88 INCH HAIL
07/09/00   KEITH

0808 PM    12 NNE SUTHERLAND         NE   2.50 INCH HAIL
07/09/00   LINCOLN                        SOME WHERE AS BIG AS GOOSE
           p                               EGG

FWM
Local storm report, Jul 9, 8:37 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
837 PM CDT SUN JUL 9 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0822 PM    9 NW DUNNING              NE   .75 INCH HAIL
07/09/00   BLAINE

0828 PM    1 W HALSEY                NE   1.00 INCH HAIL
07/09/00   THOMAS

DP

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:14 PM CDTSevere Thunderstorm WarningLBFThomas46 min
Jul 9, 7:54 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln66 min
Jul 9, 8:18 PM CDTSevere Thunderstorm WarningLBFBlaine, Thomas42 min
Jul 10, 5:14 PM CDTSevere Thunderstorm WarningLBFGarden61 min
Jul 10, 5:33 PM CDTSevere Thunderstorm WarningLBFSheridan57 min
Jul 10, 6:45 PM CDTSevere Thunderstorm WarningLBFChase60 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.